Alert archive / Michigan / Winter Weather Advisories in 2012

Winter Weather Advisory 13, NWS Gaylord, MI

November 29, 201211 counties in Michigan

NWS Gaylord, MI issued this winter weather advisory at Nov 29, 2012, 10:45 PM EST for 11 counties in Michigan. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2012, 10:45 PM EST (03:45 UTC)
Expired
Nov 30, 2012, 9:00 AM EST
In force
10 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Kalkaska County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 32 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2012-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2012-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WWUS43 KAPX 300345
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1045 PM EST THU NOV 29 2012

MIZ016>019-021>024-027>030-301200-
/O.NEW.KAPX.WW.Y.0013.121130T0345Z-121130T1400Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-KALKASKA-CRAWFORD-OSCODA-ALCONA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...KALKASKA...
GRAYLING...MIO...HARRISVILLE
1045 PM EST THU NOV 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING DRIZZLE AND LIGHT SNOW...WHICH IS
IN EFFECT UNTIL 9 AM EST FRIDAY.

HAZARDOUS WEATHER...

 * A MIX OF FREEZING DRIZZLE AND LIGHT SNOW WILL DEVELOP
   OVERNIGHT...MAINLY ALONG AND NORTH OF M-72. THE MOST
   PERSISTENT FREEZING DRIZZLE IS EXPECTED ACROSS THE HIGHER
   TERRAIN AREAS.

 * THE WINTRY MIX WILL CONTINUE THROUGH MID MORNING...WITH
   TEMPERATURES FALLING BELOW FREEZING IN ALL AREAS.

IMPACTS...

 * A THIN COATING OF ICE WILL DEVELOP ON SIDEWALKS AND
   ROADS...LEADING TO SLIPPERY TRAVEL OVERNIGHT INTO FRIDAY
   MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS A COMBINATION OF LIGHT SNOW
   AND ICE IS EXPECTED OR OCCURRING. THIS WILL RESULT IN SLICK
   TRAVEL CONDITIONS.

 * WE WELCOME REPORTS OF FREEZING DRIZZLE OR SLIPPERY ROADS
   ANYTIME AT 1-800-647-8676 OR ONLINE VIA FACEBOOK OR TWITTER.

&&

$$

LAWRENCE
2 follow-up statements
287 
WWUS43 KAPX 300912
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
412 AM EST FRI NOV 30 2012

MIZ027-030-301015-
/O.CAN.KAPX.WW.Y.0013.000000T0000Z-121130T1400Z/
KALKASKA-ALCONA-
INCLUDING THE CITIES OF...KALKASKA...HARRISVILLE
412 AM EST FRI NOV 30 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

$$

MIZ016>019-021>024-028-029-301400-
/O.CON.KAPX.WW.Y.0013.000000T0000Z-121130T1400Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-CRAWFORD-OSCODA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...GRAYLING...
MIO
412 AM EST FRI NOV 30 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING. 

HAZARDOUS WEATHER...

 * PERIODS OF LIGHT FREEZING DRIZZLE WILL PERSIST OVER PARTS OF
   NORTHERN LOWER MICHIGAN...MAINLY NORTH OF M-72.

 * THE FREEZING DRIZZLE WILL CONTINUE THROUGH EARLY MORNING.

IMPACTS...

 * A THIN COATING OF ICE ON SIDEWALKS AND ROADS...LEADING TO
   SLIPPERY TRAVEL THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER WEATHER ADVISORY MEANS LIGHT ACCUMULATIONS OF ICE ARE
   OCCURRING. THIS WILL RESULT IN SLICK TRAVEL CONDITIONS.

 * WE WELCOME REPORTS OF FREEZING DRIZZLE OR SLIPPERY ROADS 
   ANYTIME AT 1-800-647-8676 OR ONLINE VIA FACEBOOK OR TWITTER. 

&&

$$

ADAM
269 
WWUS43 KAPX 301405
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
905 AM EST FRI NOV 30 2012

MIZ016>019-021>024-028-029-301515-
/O.EXP.KAPX.WW.Y.0013.000000T0000Z-121130T1400Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-CRAWFORD-OSCODA-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...GRAYLING...
MIO
905 AM EST FRI NOV 30 2012

...WINTER WEATHER ADVISORY HAS EXPIRED...

THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

$$

MSB

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Nov 29, 9:33 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 29, 9:33 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
933 PM EST THU NOV 29 2012

.SYNOPSIS...
ISSUED AT 406 PM EST THU NOV 29 2012

THE SEASONABLY CHILLY AIR WILL CONTINUE TO HANG ACROSS THE REGION
THROUGH FRIDAY...BRINGING A BIT MORE LIGHT SNOW SHOWERS OR FLURRIES
AT TIMES. PERHAPS EVEN SOME FREEZING DRIZZLE LATER TONIGHT INTO
FRIDAY MORNING. MILDER TEMPERATURES AND RAIN CHANCES...WILL MAKE A
RETURN TO NORTHERN MICHIGAN THIS WEEKEND...AND INTO EARLY NEXT
WEEK...AS A PAIR OF SYSTEMS MOVE OVER THE NORTHERN PLAINS AND PASS
NORTHWEST OF THE STATE.

&&

.UPDATE...
ISSUED AT 933 PM EST THU NOV 29 2012

EVENT STARTING TO GET UNDERWAY OVER THE PAST 2 HOURS...WITH A
NARROW BUT WELL-DEFINED AXIS OF LIGHT RADAR RETURNS CENTERED JUST
SOUTH OF THE M-32 CORRIDOR. THIS IS ALONG A SHALLOW (925-875MB)
AXIS OF FRONTOGENESIS AS LOW LEVEL ARCTIC AIR CONTINUES TO BLEED
BENEATH WARMER REGIME ALOFT. PER OBS OUT THE WINDOW...WE HAVE SEEN
BOTH SOME LIGHT SNOW AND FREEZING DRIZZLE...CONSISTENT WITH 00Z
APX RAOB SHOWING SATURATION NEARING -10C...AND A DEEPENING OF THE
COLD WITHIN THE SATURATED LAYER (LEADING TO MORE OF A FROZEN
DRIZZLE SCENARIO EARLIER). SUSPECT THIS WILL BE THE CASE
OVERNIGHT...AND PER SHORT TERM GUIDANCE TRENDS...HAVE REWORKED
POPS/WEATHER TO FOCUS INITIALLY ON THE HIGHER TERRAIN.
HOWEVER...SUSPECT PRECIP WILL BECOME MUCH MORE WIDESPREAD AFTER
06Z AS A RATHER ROBUST UPPER WAVE BEGINS ITS APPROACH...AND LOW
LEVEL WARM ADVECTION ASCENT CRANKS UP (ALBEIT STILL FAIRLY WEAK).

ALSO SEEING A GRADUAL TOP-DOWN SATURATION ONGOING PER HIGHER RADAR
SCANS...AND GIVEN THIS AND STRONG QPF SIGNAL FROM ALL AVAILABLE
GUIDANCE...HAVE TO BELIEVE WE WILL END UP SEEING A PERIOD OF
LIGHTER SNOWS ACROSS MUCH OF NORTHERN LOWER LATER TONIGHT AS
SEEDER-FEEDER MECHANISM BASICALLY ERADICATES THE INITIALLY QUITE
DRY 650-550MB LAYER. HAVE ALSO BUMPED POPS TO LIKELY FOR AREAS
MAINLY NORTH OF M-72...WHILE DOWNSLOPE REGIME FOR GRAND TRAVERSE
BAY REGION PROBABLY HELPS HOLD MUCH IN THE WAY OF PRECIP AT BAY
(MAYBE JUST SOME FLURRIES OR VERY LIGHT FREEZING DRIZZLE. WILL OF
COURSE HAVE TO KEEP WATCHING AND WILL FINE-TUNE THINGS FURTHER
WITH TIME...BUT STILL LIKE THE IDEA THAT COMBO OF LIGHT SNOW AND
FREEZING DRIZZLE MAY MAKE FOR SOME SLIPPERY TRAVEL LATER TONIGHT
INTO FRIDAY MORNING...PARTICULARLY INTO THE HIGHER TERRAIN WHERE
ROBUST INVERSION-LEVEL EASTERLY JET OF 30 KNOTS WILL ONLY AID IN
UPSLOPE FORCING.

UPDATE ISSUED AT 653 PM EST THU NOV 29 2012

AS CONVOLUTED OF A FORECAST AS THEY COME THIS TIME OF YEAR IN
NORTHERN MICHIGAN...WITH THE MAIN CONCERN BEING THE POTENTIAL FOR
FREEZING DRIZZLE AND/OR SNOW (MAYBE BOTH) OVERNIGHT. PER 23Z
SURFACE ANALYSIS...SHARP ARCTIC BOUNDARY LIES BETWEEN M-55 AND
US-10...BEING DRIVEN SLOWLY SOUTHWARD WITH TIME COURTESY OF STRONG
(1037MB) ARCTIC HIGH DRIFTING THROUGH ONTARIO. AS PREDICTED BY THE
DAY CREW...WEAKISH BUT DEEPENING WARM ADVECTION ASCENT NORTH OF
THIS BOUNDARY (AND ABOVE A RATHER CHILLY LOW LEVEL SUB-925MB
AIRMASS) IS FUELING THE GRADUAL DEVELOPMENT OF LOWER CLOUDS. RADAR
RETURNS ALSO ON THE INCREASE ACROSS THE HIGHER TERRAIN AS THE SUB-
925MB FLOW IS VEERING MORE EASTERLY WITH TIME AND UPSLOPE
COMPONENT IS ON THE INCREASE. PER OBS OUT THE WINDOW HERE (HARD TO
BEAT ACTUAL OBS)...PRECIP TYPE IS JUST FLURRIES...WITH A SATURATED
PROFILE UP TO -10C PER INCOMING 00Z APX RAOB...JUST SUFFICIENT FOR
ICE NUCLEI PRODUCTION. THAT DOESN'T MAKE OUR JOB ANY EASIER
OVERNIGHT WITH REGARD TO PRECIP TYPE FORECASTING...AS IT WAS
THOUGHT PRECIP MAY INITIALLY BE MORE OF THE LIQUID VARIETY (FZDZ)
BEFORE POSSIBLY BECOMING MORE SNOW LATER AS SEEDER-FEEDER
MECHANISM KICKS INTO GEAR.

AT THIS POINT...DON'T PLAN TO MAKE ANY MAJOR CHANGES TO GOING
FORECAST...BUT WILL HAVE TO CLOSELY WATCH OBS THE NEXT FEW HOURS.
PER OBS...MAY HAVE TO SLOW DOWN PRECIP MENTION NORTH OF M-68
(MAYBE NORTH OF M-32) AS LOW LEVEL NORTHERLY FLOW IS BLEEDING IN
SIGNIFICANTLY DRIER AIR (SEE DEW POINTS FALLING THROUGH THE
TEENS)...IMPEDING LOWER CLOUD DEVELOPMENT. WITH REALLY NO CHANGE
TO LOW LEVEL THERMAL PROFILES PER SHORT TERM GUIDANCE TRENDS THE
NEXT FEW HOURS...MAY HAVE TO REMOVE THE FZDZ MENTION THROUGH 04Z
OR SO. HOWEVER...RUC/HI-RES 4KM NAM RAOBS CONTINUE TO HINT AT LOSS
OF MOISTURE BETWEEN -7C AND -4C BY 06Z...FAVORING MORE OF A LIQUID
SCENARIO WITH TIME. ONE CONCERN AREA IS ALSO SOUTH OF GRAND
TRAVERSE BAY...AS LOW LEVEL STRONGER EASTERLY FLOW WILL BE A
DOWNSLOPE ONE AND MAY ACT TO HOLD CEILINGS UP AND THUS ELIMINATE
THE POTENTIAL FOR ANY FREEZING DRIZZLE WHATSOEVER.

WILL ALSO LIKELY HAVE TO UP WINDS OVERNIGHT AS A STRONG GRADIENT
DEVELOPS DIRECTLY OVERHEAD...WITH A PRONOUNCED 25-30 KNOT EASTERLY
LOW LEVEL JET RIGHT AT INVERSION LEVEL. GIVEN AN UNSTABLE SUB-
925MB PROFILE...SHOULD HAVE NO BIG TROUBLE GETTING STRONGER GUSTS
TO MIX DOWN...PARTICULARLY AFTER 04Z. GOING LOWS LOOK JUST FINE AT
THIS POINT...PERHAPS EVEN SLIGHTLY COLDER FOR EASTERN UPPER (A FEW
SINGLE DIGITS?) AS VERY DENSE/COLD ARCTIC AIR OOZES INTO THAT AREA
FROM ONTARIO.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 406 PM EST THU NOV 29 2012

SHALLOW ARCTIC BOUNDARY CONTINUES ITS SLOW TREK SOUTH ACROSS
NORTHERN LOWER THIS AFTERNOON...COURTESY OF 1033MB HIGH BUILDING
EAST INTO WESTERN ONTARIO. LACK OF DYNAMICS AND DEARTH OF DEEP LAYER
MOISTURE ALLOWING A DRY FRONTAL PASSAGE...ALTHOUGH WELL DEFINED
STRATUS DECK BUILDING SOUTH IN ITS WAKE. TEMPERATURE CHANGE NOT AN
OVERLY ABRUPT ONE DIRECTLY BEHIND THE FRONT...WITH READING COOLING
BACK INTO THE LOWER AND MIDDLE 30S OVER NORTHERN LOWER MICHIGAN.
HEART OF THE COLDEST AIR REMAINS JUST NORTH OF THE BORDER...WITH
READINGS STUCK IN THE SINGLE DIGITS EVEN AT THIS HOUR. QUIET WEATHER
LOOKS TO BE SHORT-LIVED...WITH MOUNTING EVIDENCE FOR A POTENTIAL
HIGH IMPACT FREEZING DRIZZLE EVENT TONIGHT INTO FRIDAY MORNING.
FORECAST CONCERNS CENTER ON SUCH...SPECIFICALLY SPATIAL AND TEMPORAL
RESOLUTION OF FREEZING DRIZZLE TONIGHT INTO FRIDAY...AS WELL AS
ASSOCIATED HEADLINE POSSIBILITIES.

NO SHORTAGE OF THINGS TO TALK ABOUT TONIGHT. SHALLOW FRONT CONTINUES
TO SAG SOUTH...EVENTUALLY STALLING OUT OVER THE NORTHERN OHIO VALLEY
FRIDAY MORNING AS SUBTLE MID LEVEL WAVE ENTICES WEAKISH LOW PRESSURE
DEVELOPMENT ALONG IT. THIS WILL FORCE WEAK BUT SUSTAINED WAA UP AND
OVER THE SHALLOW NORTHERN LAKES SURFACE BASED COLD DOME. LOW LEVEL
MOISTURE ALREADY IN PLACE AS EVIDENT BY EXPANDING STRATUS DECK...
WITH SAID WAA ONLY DEEPENING THE MOIST LAYER. MODEL DERIVED
SOUNDINGS CONFIRM AS SUCH...WITH INCREASING MIXING RATIOS WITH HEIGHT
AND NEAR SATURATED CONDITIONS TO THE SURFACE. COMBINE THIS WILL A
MOIST LAYER LYING ENTIRELY WARMER THAN -10C AND A MID LEVEL DRY
WEDGE/WEAK WIND SHEAR DIRECTLY ABOVE THE MOIST LAYER...AND THE
SUPPORT IS HIGH FOR A DEVELOPING FREEZING DRIZZLE EVENT OVERNIGHT AS
SURFACE TEMPERATURES DROP. MAINTENANCE OF LOW LEVEL INSTABILITY
REGIME ACROSS NORTHERN LAKE HURON WILL ONLY AUGMENT THE LOW LEVEL
MOISTURE ACROSS NORTHEAST LOWER AND THE INTERIOR HIGHLANDS ALONG AND
EAST OF INTERSTATE 75. LAKE CONVECTION MAY BE DEEP ENOUGH TO SUPPORT
LIGHT SNOW SHOWER DEVELOPMENT IN THESE AREAS...ALTHOUGH EVEN HERE
SOUNDINGS ARE MORE SUPPORTIVE OF FREEZING DRIZZLE. WILL USE OFF THE
DECK WAA MOISTENING FOR TEMPORAL AND SPATIAL DETAIL...EXPECTING
INITIAL FREEZING DRIZZLE TO DEVELOP ACROSS THE SOUTHEAST LATER THIS
EVENING...EXPANDING NORTH ACROSS THE REST OF NORTHERN LOWER BY
MORNING. DRY NORTHEAST FLOW LIKELY TO KEEP MUCH OF EASTERN UPPER DRY
OVERNIGHT. POLICY IS NOT TO BE TOO AGGRESSIVE WITH FREEZING DRIZZLE
HEADLINES...ESPECIALLY WITH NOTORIOUS HIGH BUST POTENTIAL OF SUCH.
PREFER TO HIGHLIGHT THE POTENTIAL FOR NOW WITH AN SPECIAL WEATHER
STATEMENT AND THROUGH HWO/HEADLINE NEWS FEATURES...PASSING POSSIBLE
HEADLINE DECISIONS TO THE EVENING CREW.

TEMPERATURES TONIGHT RATHER TRICKY...ALTHOUGH EXTENSIVE OVERCAST
LIKELY TO KEEP THINGS FROM GETTING TOO OUT OF HAND. WHILE LOW LEVEL
MOISTURE IS LIKELY TO STRIP OUT OF EASTERN UPPER OVERNIGHT...STILL
PLENTY OF MID LEVEL CLOUDS EXPECTED. THIS SHOULD KEEP READING
SOMEWHAT IN CHECK...ALTHOUGH SIMPLE MAGNITUDE OF COLD AIR JUST TO
THEIR NORTH ARGUES FOR TEMPERATURES DROPPING INTO THE LOWER AND
MIDDLE TEENS NORTH OF THE MIGHT MAC. CONSIDERABLY WARMER TO THE
SOUTH...WITH LOWS GENERALLY IN THE 20S.

ABOVE CONDITIONS APPLY RIGHT THROUGH FRIDAY...WITH GREATER EMPHASIS
ONCE AGAIN FOCUSED ACROSS INTERIOR AND NORTHEAST LOWER. MAY SEE SOME
SEEDING FROM INCREASED MID LEVEL MOISTURE LATER IN THE MORNING AND
AFTERNOON TO FORCE MORE OF A LIGHT SNOW ISSUE (JUST MINOR
ACCUMULATIONS)...BUT STILL CANNOT RULE OUT FREEZING DRIZZLE.
TEMPERATURES SLOWLY WARM...WITH READINGS ACROSS SOUTHERN ZONES
TOPPING THE FREEZING MARK BY LATE MORNING AND AFTERNOON. INFLUX OF
SHALLOW COLD AIR LIKELY TO KEEP EASTERN UPPER STUCK IN THE
20S.

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 406 PM EST THU NOV 29 2012

LARGE SCALE PATTERN/FORECAST: HEMISPHERIC PATTERN REMAINS DOMINATED
BY POLAR VORTICES OVER ARCTIC CANADA AND SIBERIA...AND A LARGE
TROUGH OVER THE EASTERN PACIFIC (FOCUSING COPIOUS AMOUNTS OF
PRECIPITATION INTO THE WEST COAST)...MAKING UP THREE WAVES OF AN
ODDLY SHAPED FOUR WAVE PATTERN.  THIS OVERALL IDEA LOOKS PRETTY
ENTRENCHED THIS FORECAST CYCLE...AS CENTRAL PACIFIC/-WPO REX
BLOCKING HELPS ANCHOR THE PATTERN.  FLOW ACROSS THE CONUS HOWEVER IS
BECOMING FLATTER/MORE ZONAL WITH TIME...ONE RIPPLE EMANATING FROM
THE EASTERN PACIFIC STORM WILL CROSS THE CONUS AND PASS THE GREAT
LAKES/OHIO VALLEY FRIDAY...WITH A STRONGER WAVE COMING IN THE
TUESDAY TIME FRAME AS PACIFIC TROUGH RE-LOADS ALLOWING FOR A
TEMPORARY BREAK IN WHAT IS OTHERWISE A MILD LOOKING PATTERN.

WEST-EAST ORIENTED COLD FRONT DRAPED ACROSS NORTHERN LOWER MICHIGAN
TODAY...SANDWICHED BETWEEN HIGH PRESSURE OVER THE CAROLINAS AND
ARCTIC HIGH OVER NORTHERN MANITOBA RIDGING EAST ACROSS NORTHERN
ONTARIO.  FRONT WILL SAG INTO SOUTHERN LOWER MICHIGAN AND STALL...
ALLOWING COLD NORTHEAST/EAST BOUNDARY LAYER FLOW TO DEVELOP INTO
NORTHERN MICHIGAN (SINGLE DIGIT TEMPERATURES ABOVE AND BELOW ZERO TO
THE NORTH AND EAST OF LAKE SUPERIOR).  UPPER LEVEL DISTURBANCE
CROSSING THE NORTHERN/CENTRAL ROCKIES TODAY WILL CROSS SOUTHERN
LOWER MICHIGAN/INDIANA/OHIO FRIDAY...AND ANOTHER WEAK RIPPLE
SATURDAY NIGHT ALONG WITH A SURFACE TROUGH/COLD FRONT.  NEAR TERM
FORECAST CONCERNS WILL DEAL WITH WARM ADVECTION ABOVE SHALLOW FRONT
SOUTH OF THE STATE FRIDAY NIGHT INTO EARLY SATURDAY...THEN RAIN
SHOWER THREAT SATURDAY NIGHT INTO SUNDAY.

FRIDAY NIGHT THROUGH SUNDAY:  FORECAST STARTS WITH SHORT WAVE ENERGY
MOVING AWAY FROM NORTHERN MICHIGAN TO THE SOUTHEAST...WITH LOW LEVEL
EASTERLY FLOW CONTINUING AROUND REMNANT ARCTIC HIGH OVER QUEBEC.
STILL LOOKS TO BE A LOT OF LOW LEVEL MOISTURE AROUND STUCK BENEATH
FRONTAL INVERSION...WARM ADVECTION/UPSLOPE FLOW/SHALLOW LAKE
CONVECTION WILL ALL CONTRIBUTE SOME FORCING FOR A CONTINUED THREAT
FOR DRIZZLE/FREEZING DRIZZLE (AND PERHAPS SOME FOG AS WELL WITH
STRATUS BUILD DOWN...ESPECIALLY ON THE HILLTOPS).  THIS CONTINUES
INTO SATURDAY MORNING...BUT WITH AN INCREASING SOUTHERLY WIND
EXPECTING TEMPERATURES TO CLIMB ABOVE FREEZING DURING THE MORNING
HOURS.  LOOKING LIKE LOW CLOUDS WILL BE STUBBORN ACROSS EASTERN
UPPER (ALONG WITH THE DRIZZLE) AND MUCH OF NORTHEAST LOWER INTO THE
AFTERNOON... WHILE THINK WE'LL SEE SOME SUN DEVELOP ACROSS NORTHWEST
LOWER AND DOWN TOWARDS SAGINAW BAY.

COLD FRONT WILL BE MOVING ACROSS MICHIGAN SATURDAY NIGHT...WITH AN
AXIS OF LOW LEVEL MOISTURE ALONG IT.  RIGHT ENTRANCE JET QUADRANT
WILL ENHANCE DIVERGENCE ACROSS THE FORECAST AREA...WITH THE END
RESULT BEING A BAND OF SHOWERS DEVELOPING AHEAD OF THE FRONT AND
CROSSING THE FORECAST AREA.  EXPECT TEMPERATURES TO BE STEADY OR
SLOWLY CLIMB OVERNIGHT.  COLD FRONT PASSAGE SUNDAY MORNING WILL
BRING AN END TO RAIN CHANCES DURING THE MORNING...THOUGH SOME
UNCERTAINTY WITH RESPECT TO EXACT FRONTAL TIMING SO WILL TRY TO BE
SOMEWHAT PROBABILISTIC WITH RESPECT TO RAIN CHANCES SUNDAY AS
OPPOSED TO GRABBING ONTO ONE MODEL SOLUTION.  WILL TRY TO CONFINE
RAIN SHOWERS TO JUST THE MORNING HOURS.

EXTENDED FORECAST (MONDAY THROUGH THURSDAY): STRONG HEIGHT FALLS
PUSHING ACROSS THE MIDWEST ON MONDAY WILL SEND A SURGE OF SOUTHERLY
MOMENTUM AND WARM AIR UP INTO THE GREAT LAKES.  AS MENTIONED IN THIS
SPACE YESTERDAY BIGGEST UNKNOWN IS POTENTIAL FOR LOW CLOUDS/
ADVECTION FOG ALONG AXIS OF HIGHER DEW POINT AIR ALONG COLD FRONT
ASSOCIATED WITH APPROACHING SHORT WAVE.  BUT WILL CONTINUE WITH
POSITIVE THOUGHTS AND HIGHS IN THE 50S MOST AREAS MONDAY AFTERNOON.
STRONG COLD FRONT WILL SWEEP THROUGH THE UPPER LAKES MONDAY NIGHT
INTO EARLY TUESDAY... TIMING OF THE FRONT WILL HAVE HUGE
IMPLICATIONS WITH RESPECT TO HIGH TEMPERATURES (AS THE MERCURY IS
LIKELY TO FALL THROUGH THE DAY) AND PRECIPITATION (LINGERING SHOWERS
IF FRONT IS SLOWER...QUICKER ONSET OF LAKE CONVECTION IF BOUNDARY IS
THROUGH THE AREA TUESDAY MORNING).  A QUICKER TREND MAY BE THE WAY
TO GO...WHICH DRIES THE BULK OF TUESDAY OUT.  HEADING INTO
MIDWEEK...HIGH PRESSURE SLIDES ACROSS THE MIDWEST AND INTO THE UPPER
LAKES...WITH ANOTHER ROUND OF WARM ADVECTION SETTING UP FOR
THURSDAY.  WEDNESDAY WILL PROBABLY BE A TRANSITION FROM LAKE
CONVECTION TO DRY WEATHER...AND WILL PROBABLY START THE NEW THURSDAY
FORECAST DRY AS WELL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 653 PM EST THU NOV 29 2012

RATHER LOW CONFIDENCE FORECAST AS WE HEAD INTO THE NIGHTTIME
HOURS...WITH THE MAIN ISSUE BEING THE POTENTIAL FOR SOME LIGHT
SNOW AND FREEZING DRIZZLE. CURRENTLY SEEING A MIX OF MVFR AND VFR
CEILINGS ACROSS THE TAF SITES...AND SUSPECT CEILINGS WILL BE ON A
GRADUAL DOWNWARD TREND THROUGH THE NIGHT...AS LOW LEVEL MOISTURE
POOLS JUST NORTH OF A FRONTAL BOUNDARY STALLING OVER CENTRAL LOWER
MICHIGAN. SETUP IS THERE FOR FREEZING DRIZZLE DEVELOPMENT NORTH OF
THE FRONT OVERNIGHT...ESPECIALLY FOR PLN/APN WHERE EASTERLY FLOW
OFF LAKE HURON WILL HELP GIVE A LITTLE BETTER LOW LEVEL MOISTURE.

SAME EASTERLY FLOW WILL BE A DOWNSLOPE ONE FOR TVC/MBL...WHICH MAY
ACT TO HOLD CEILINGS A BIT HIGHER AND THUS REDUCE THE OVERALL
THREAT FOR FREEZING DRIZZLE. STILL...THE CHANCE IS NOT ZERO...AND
WILL MAKE A MENTION AT ALL SITES MINUS MBL...WHERE DOWNSLOPE
DRYING WILL PROBABLY WIN OUT. WILL LIKELY ALSO SEE A LITTLE SNOW
MIX WITH ANY FREEZING DRIZZLE...WITH THE OVERALL TREND TOWARD IFR
CONDITIONS FOR ALL SITES (MINUS PERHAPS MBL) LATER TONIGHT.  WINDS
WILL BECOME GUSTY AT ALL SITES OVERNIGHT...WITH THE POTENTIAL FOR
SOME GUSTS PUSHING 25 KNOTS FOR A TIME. SOME SLOW IMPROVEMENT IS
EXPECTED FROM SOUTHWEST TO NORTHEAST THROUGH THE DAY ON
FRIDAY...BUT CEILINGS MAY HOLD IN THE IFR RANGE THROUGH MUCH OF
THE DAY AROUND PLN/APN.

&&

.MARINE...
ISSUED AT 933 PM EST THU NOV 29 2012

UPDATE: HAVE ISSUED SMALL CRAFT ADVISORIES FROM SEUL CHOIX POINT
TO THE BRIDGE WHERE EASTERLY FLOW IS BEGINNING TO CHANNEL THROUGH
THE STRAITS...AND SHOULD ONLY INCREASE WITH TIME THROUGH THE NIGHT
WITHING A DECENT GRADIENT.

INCREASINGLY GUSTY NORTHEAST TO EAST WINDS WILL RESULT
IN SCA CONDITIONS FOR MOST OF THE NEARSHORE WATERS OF BOTH NORTHERN
LAKE MICHIGAN AND HURON FROM LATE TONIGHT RIGHT THROUGH FRIDAY
AFTERNOON. WINDS BEGIN TO SUBSIDE SOME FRIDAY NIGHT INTO
SATURDAY...EVENTUALLY VEERING SOUTHERLY BY LATER SATURDAY. MAY NEED
SOME EXTENSIONS TO ONGOING ADVISORIES...ESPECIALLY ACROSS LAKE
HURON...THROUGH THIS PERIOD.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY FROM 1 AM TO 4 PM EST FRIDAY FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY FROM 1 AM TO 4 PM EST FRIDAY FOR LMZ323-341-
     342-344-345.
LS...NONE.

&&

UPDATE...LAWRENCE
SYNOPSIS...TJL
SHORT TERM...MSB
LONG TERM...JPB
AVIATION...LAWRENCE
MARINE...MSB/LAWRENCE
Hazardous weather outlook, Nov 29, 9:05 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
905 PM EST THU NOV 29 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
301200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
905 PM EST THU NOV 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

THE COMBINATION OF SOME LIGHT SNOW AND AREAS OF FREEZING DRIZZLE
WILL LEAD TO SLIPPERY TRAVEL IN SPOTS ACROSS NORTHERN LOWER MICHIGAN
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF FREEZING DRIZZLE ARE POSSIBLE FRIDAY MORNING...AND AGAIN
FRIDAY NIGHT THROUGH MIDDAY SATURDAY.  MOTORISTS WILL NEED TO WATCH
FOR ICY ROADWAYS ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO RELAY REPORTS OF FREEZING DRIZZLE OR ICY
ROADS TO THE NATIONAL WEATHER SERVICE AT ANY TIME.

&&

ADDITIONAL WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE
FOUND...AT HTTP://WEATHER.GOV/GAYLORD.

JPB/LAWRENCE

In the hours before

Special weather statement, Nov 29, 10:09 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1009 PM EST THU NOV 29 2012

MIZ016>036-041-042-301200-
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
1009 PM EST THU NOV 29 2012

...AREAS OF FREEZING DRIZZLE EXPECTED TONIGHT...

THE COMBINATION OF INCREASING MOISTURE AND COLD TEMPERATURES NEAR
THE GROUND WILL LEAD TO THE DEVELOPMENT OF FREEZING DRIZZLE ACROSS
NORTHERN LOWER MICHIGAN OVERNIGHT. AREAS OF FREEZING DRIZZLE HAVE
ALREADY BEGUN ACROSS THE HIGHER TERRAIN AS OF LATE EVENING...WITH
POCKETS OF FREEZING DRIZZLE EXPECTED TO DEVELOP OVER THE REMAINDER
OF NORTHERN LOWER AFTER MIDNIGHT.

FREEZING DRIZZLE MAY BECOME WIDESPREAD AND PERSISTENT...ESPECIALLY
OVER THE HIGHER TERRAIN AREAS...WITH TEMPERATURES DROPPING SEVERAL
DEGREES BELOW FREEZING.  THIS WILL LIKELY RESULT IN THE DEVELOPMENT
OF A THIN COATING OF ICE AND SLICK CONDITIONS.

MOTORISTS ARE URGED TO WATCH FOR RAPIDLY CHANGING AND POTENTIALLY
HAZARDOUS ROAD CONDITIONS THROUGH THE NIGHT.

MSB/LAWRENCE

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 3:45 PM ESTSmall Craft AdvisoryAPX36 hr

Nearby

Winter Weather Advisories in Michigan, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.